For children, going back to school is full of possibilities, and also full of potential dangers.
Here are some of the potential dangers. By talking to your children about substances that can harm them, you can help them have the best possible experience during their school age.
Hand sanitizers and food safety: With back-to-school breakfasts, be sure to encourage hand washing and good hygiene, and when soap and water are not available, hand sanitizer is a good option. Remind young children that hand sanitizer is for hands only and should not be ingested. Many hand sanitizers contain alcohol and other antibacterial additives that can cause irritation and upset stomach. Call your poison control center if your child ingests these products. Practice food safety with proper refrigeration of food and be sure to pack lunches with foods such as meat and cheese products that can spoil easily, make sure proper freezer packs are included.
Vaping: A vaporizer that stimulates smoking, also called an e-cigarette, may contain more than nicotine. Added flavors, propylene glycol, glycerin, additives and other contaminants are all building blocks of electronic cigarettes. According to the National Youth Tobacco Survey, vaping has steadily increased from middle school to high school since 2013. There is a widely held misconception that e-cigarettes are safer than smoking a real cigarette, and increasingly evidence indicates that the use of electronic cigarettes also leads to increased use of marijuana. Vaping can increase addiction, cause respiratory irritation, blurred vision, cough, chest pain, and upset stomach. Nicotine poisoning can cause stomach pain,
salivation, rapid heartbeat and seizures. There is also an increased risk of the device exploding due to the increase in battery temperature, causing injury and damage. Long-term effects on steam additives are unknown, as is the potential risk of carcinogens.
Prescription drugs: Prescribed and used correctly, prescription drugs have legitimate uses and positive results. But prescription pain relievers, also known as opioids, are commonly misused and abused in all age groups. Opioids can slow down body systems to the point where a person stops breathing. Other potential dangers include ADHD drugs that are abused as “brain stimulators” or “academic enhancers”. Their misuse or abuse can lead to increased heart rate, restlessness, difficulty breathing and seizures. Adolescents are increasingly casual about their use of over-the-counter and prescription drugs, abusing them recreationally without considering the potential health effects. Alcohol is often used as a hunter, which complicates the effects of the drug. We encourage a frank discussion with your child about the dangers of experimenting with drugs. Please see our Coalition Rx partners at www.coalitionrx.org for more resources on this topic.
Contact the Nebraska Regional Poison Control Center with any questions you may have at 1-800-222-1222.
© 2021 Le Bulletin de la Platte Nord. All rights reserved.